Erythrocyte folate and 5-methyltetrahydrofolate levels decline during 6 months of oral anticoagulation with warfarin

    loading  Checking for direct PDF access through Ovid

Abstract

Dietary fluctuations of vitamin K are detrimental to oral anticoagulant control. Attempts to improve control through the avoidance of vitamin K-rich foods (mainly green vegetables) may inadvertently compromise folate status, itself a risk factor for thromboembolism. We evaluated the effect of a 6-month period of warfarin therapy on folate status in 114 patients using measurements of red-cell folate and 5-methyltetrahydrofolate and plasma folate and total homocysteine. Circulatory levels of phylloquinone, vitamin B12 and methylmalonic acid were also determined. A subset of 45 patients completed 7-day food diaries at the beginning and end of their treatment. There was a significant decrease in total erythrocyte folate (P = 0.005) and 5-methyltetrahydrofolate (P = 0.002) during the study. A concurrent increase in plasma phylloquinone (P = 0.003) was attributed to warfarin-induced perturbation of vitamin K metabolism. No other longitudinal changes were observed. Folate and phylloquinone intakes correlated with each other at baseline (P = 0.024) and after treatment (P = 0.011). Based on robust measurements of erythrocyte folates, patients showed a significant impairment in folate status after 6-month therapy with warfarin. The majority of patients had intakes of folate and phylloquinone below the national average or UK guidelines. The study highlights the need for improved dietary management of patients taking oral anticoagulants.

Related Topics

    loading  Loading Related Articles